Colorado, 2014

Tornadoes in Colorado, May 8, 2014

May 8, 2014 · NWS BOU · 2 events in 1 county or zone

Severe thunderstorms in Lincoln County produced two brief tornadoes, both touched down in open country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms in Lincoln County produced two brief tornadoes, both touched down in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 8, 2:10 PM MST, 0 minutes earlier.

Area forecast discussion, May 8, 2:10 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MDT THU MAY 8 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 310 PM MDT THU MAY 8 2014

SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE CONTINUED TO
DEVELOP AND PUSH EAST OFF THE MOUNTAINS AND ONTO THE ADJACENT
PLAINS. THE STRONGER STORMS HAVE REMAINED MORE ANCHORED ON HIGHER
TERRAIN ALONG THE PALMER DIVIDE. STABILITY IS MARGINAL TODAY WITH
SURFACED BASED CAPES MAINLY FROM 200-600J/KG AS SURFACE DEWPOINTS
ONLY IN THE 30S WITH LIMITED HEATING. MOST OF THIS ACTIVITY IS
AHEAD OF THE UPPER TROF WHICH WILL MOVE ACROSS COLORADO THROUGH
TONIGHT. SHOWERS AND STORMS WILL END THIS EVENING AS SUBSIDENCE
AND STABILIZATION MOVES IN BEHIND THE TROF.

FOR FRIDAY...INCREASING MID AND HIGH LEVEL MOISTURE IN THE MORNING
FOR SOME MOUNTAIN WAVE CLOUDS AND SOME GUSTY WINDS OVER EAST
SLOPES. CONTINUED DRYING AND WARMER ON FRIDAY AS TEMPERATURES RISE
INTO THE MID AND UPPER 60S OVER THE PLAINS. THERE WILL STILL BE
SOME SHOWERS IN THE MOUNTAINS AND HIGHER TERRAIN BUT LOOKS TOO DRY
AND STABLE OVER MUCH OF THE PLAINS. HAVE REMOVED MOST OF THE
PLAINS FROM THE PLAINS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 310 PM MDT THU MAY 8 2014

SCATTERED SHOWERS AND A FEW POSSIBLE THUNDERSTORMS OVER THE HIGHER
TERRAIN WILL BE DECREASING OVER FRIDAY NIGHT. THERE IS A SLIGHT
CHANCE OF SEEING A FEW SHOWERS OR STORMS OVER THE NORTHERN PLAINS
DURING THE FIRST PART OF THE EVENING...LIMITED POPS TO 10 PERCENT.

SATURDAY WILL START OUT MILD FROM SOUTHWEST FLOW ALOFT AHEAD OF
THE INCOMING SPRING STORM IN THE NORTHERN GREAT BASIN. SHOWERS
OVER THE HIGH TERRAIN WILL INCREASE IN THE MORNING THEN SPREAD OUT
OVER THE PLAINS IN THE AFTERNOON. SNOW LEVELS WILL BE AROUND 10
THOUSAND FEET FOR THE AFTERNOON WITH LESS THAN AN INCH EXPECTED
OVER THE HIGHER TERRAIN. SATURDAY NIGHT...MODELS HAVE THE SYSTEM
DIGGING DOWN INTO UTAH WHILE PUSHING A COLD FRONT DOWN OVER THE
STATE AFTER MIDNIGHT. 700MB LOW OVER WESTERN COLORADO WILL TURN
FLOW UPSLOPE UP AND ABOVE THE DIVIDE. THE JET IS EXPECTED TO PASS
OVERHEAD WHICH WILL LIKELY ENHANCE PRECIPITATION INTO BANDED
AREAS. SNOW WILL SINK SOUTH OVER THE MOUNTAINS AND HIGHER
FOOTHILLS WHILE RAIN IS EXPECTED OVER THE METRO AREAS AND
FOOTHILLS. COLDER AIR WILL CONTINUE FILTERING IN OVERNIGHT AND
INTO SUNDAY. CONFIDENCE THAT A STRONG SPRING SNOW EVENT WILL OCCUR
THIS HOLIDAY WEEKEND FOR THE MOUNTAINS IS HIGH...HOWEVER TIMING
OF THIS SYSTEM IS KEEPING CONFIDENCE LOWER ON IMPACTS OVER THE
LOWER ELEVATIONS AND PLAINS. THE ECMWF AND GEM CONTINUE TO KEEP
THEIR SLIGHTLY SLOWER SOLUTIONS WHILE THE GFS AND NAM MAINTAINS
ITS SLIGHTLY FASTER SOLUTION. IF THE GFS AND NAM VERIFIES...THE
METRO AREAS AND ADJACENT PLAINS MAY BEGIN TO SWITCH OVER TO SNOW
DURING THE DAY...WHILE IT MAY TAKE UNTIL SUNDAY EVENING TO SWITCH
OVER IF THE ECMWF AND GEM VERIFIES. CURRENTLY SIDING WITH A
SLIGHTLY QUICKER SOLUTION. OVERALL HOWEVER...ALL MODELS SHOWING
AROUND 1.5-2 INCHES OF LIQUID PRECIPITATION SATURDAY NIGHT THROUGH
MONDAY. AT THE SAME TIME...MODERATE UPWARD QG LIFT WILL MOVE OVER
THE STATE. THIS MAY LEAD TO 1-2 FEET IN THE HIGHER MOUNTAINS IN
THAT TIME FRAME. OVER THE FOOTHILLS...SHOULD HAVE LESS TOTAL
AMOUNTS WITH SLIGHTLY WARMER TEMPERATURES...WHICH MAY LEAD TO WET
HEAVY SNOW THAT COULD REALLY WEIGH ALREADY LEAFED TREES DOWN. THE
URBAN CORRIDOR...PALMER DIVIDE AND THE REST OF THE PLAINS IS
TRICKY FOR SNOW AMOUNTS DUE TO THE UNCERTAIN TRACK. PRETTY
CONFIDENT THAT MOST LOCATIONS WILL END UP SEEING SNOW BY SUNDAY
NIGHT...BUT TOTALS WILL HIGHLY DEPEND ON HOW FAST THE COLD AIR
COMES IN.

SYSTEM SHOULD BE HEADING OUT SOMETIME MONDAY TO LEAVE THE STATE
UNDER NORTHWEST FLOW ALOFT THROUGH MIDWEEK. SOME WEAK DISTURBANCES
WILL ALLOW FOR A SLIGHT CHANCE OF SHOWERS EACH DAY WITH NEAR TO
SLIGHTLY BELOW NORMAL TEMPERATURES FOR THE TIME OF YEAR.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON)
ISSUED AT 310 PM MDT THU MAY 8 2014

SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD OVER THE TERMINALS
THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING. INSTABILITY
IS MARGINAL  SO KEPT MAINLY RAIN SHOWERS IN THE TEMPO GROUPS.
LIGHT EASTERLY WINDS WILL SHIFT SOUTHEAST AND SOUTH OVERNIGHT AS A
MORE TYPICAL DRAINAGE PATTERN SETS UP. STILL SOME LINGERING HIGH
STRATUS AT BJC/DEN BUT EXPECT SHOWERS TO ERODE THE REST OF THE
DECK.

&&

.HYDROLOGY...
ISSUED AT 310 PM MDT THU MAY 8 2014

WITH THE UPCOMING STORM COMING...LIQUID AMOUNTS ARE IN THE 1-2
INCH RANGE HOWEVER MOST OF THIS WILL FALL AS SNOW OVER THE
MOUNTAINS AND FOOTHILLS. TEMPERATURES ARE THEN EXPECTED TO SLOWLY
MODERATE IN NORTHWEST FLOW MONDAY THROUGH THURSDAY TO HELP IN
SLOWLY MELTING THE FALLEN SNOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
HYDROLOGY...KRIEDERMAN
AVIATION...ENTREKIN
Hazardous weather outlook, May 8, 10:05 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...DELAYED
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MDT THU MAY 8 2014

COZ030>051-091700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS HAVE ALREADY DEVELOPED OVER THE MOUNTAINS AND
NORTHERN FRONT RANGE FOOTHILLS THIS MORNING. ADDITIONAL SHOWERS
AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS
THE REST OF THE NORTHEAST PLAINS THIS AFTERNOON. THE STORMS WILL
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. RAINFALL RATES WILL BE UP
TO A QUARTER OF AN INCH IN 30 MINUTES OR LESS. NO SEVERE STORMS
ARE EXPECTED TODAY. TEMPERATURES WILL BE COOLER TODAY WITH HIGHS
ONLY IN THE 50S ACROSS LOWER ELEVATIONS.

SHOWERS AND STORMS WILL DIMINISH THIS EVENING WITH CLEARING SKIES
EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG STORM SYSTEM IS EXPECTED TO MOVE INTO THE ROCKIES
SATURDAY NIGHT CONTINUING THROUGH SUNDAY AND POSSIBLY LINGERING
INTO MONDAY. HEAVY SNOW WILL BE LIKELY FOR THE MOUNTAINS AND
FOOTHILLS. SNOW AMOUNTS OF A FOOT OR MORE ARE POSSIBLE...WITH TWO
FEET NOT OUT OF THE QUESTION. THE HIGHER AMOUNTS ARE EXPECTED TO
BE FOUND GENERALLY ALONG AND EAST OF THE DIVIDE AS UPSLOPE FLOW
MATERIALIZES. AT LOWER ELEVATIONS IN THE FOOTHILLS...THIS SNOW IS
EXPECTED TO BE QUITE WET AND HEAVY WHICH MAY IMPACT AND WEIGH
DOWN ALREADY LEAFED TREES. RAIN ACROSS THE LOWER ELEVATIONS WILL
LIKELY MIX WITH AND/OR TURN TO SNOW SOMETIME EARLY SUNDAY AS SOME
MODELS DEPICTING SNOW LEVELS LOWERING TO 5000 FEET. CONFIDENCE OF
A SPRING SNOW EVENT HAPPENING IS GOOD...BUT CONFIDENCE ON THE
SPEED AND STRENGTH OF THIS SYSTEM IS STILL BEING EVALUATED...SO
DETAILS WILL BE GENERAL AT THIS TIME.

THE EVENTUAL SNOWFALL OVER THE MOUNTAINS AND FOOTHILLS WILL
LIKELY BE SLOW TO MELT DURING THE EARLY PART OF NEXT WEEK AS
EXPECTED NORTHWEST FLOW ALOFT WILL KEEP TEMPERATURES MODERATED
AND NOT ALLOW FOR A QUICK WARM UP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ENTREKIN/KRIEDERMAN

In the hours before

Special weather statement, May 8, 1:55 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT THU MAY 8 2014

COZ041-046-047-082145-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
255 PM MDT THU MAY 8 2014

...SPECIAL WEATHER STATEMENT...

AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF HUGO...OR 13 MILES SOUTH OF LIMON...MOVING EAST AT
35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIMON...HUGO...GENOA...BOYERO...PUNKIN CENTER AND KUTCH.

LAT...LON 3876 10405 3913 10405 3937 10338 3917 10322
      3878 10327
TIME...MOT...LOC 2055Z 254DEG 31KT 3908 10362

BAKER
Special weather statement, May 8, 2:05 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT THU MAY 8 2014

COZ036-039-040-082145-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
305 PM MDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARAPAHOE...
SOUTHEASTERN BOULDER...NORTH CENTRAL DOUGLAS...BROOMFIELD...
SOUTHEASTERN GILPIN...NORTHERN JEFFERSON...WESTERN DENVER...WEST
CENTRAL ADAMS AND SOUTHEASTERN CLEAR CREEK COUNTIES UNTIL 345 PM
MDT...

AT 300 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLOYD HILL...OR 21 MILES WEST OF DENVER...MOVING EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. HAIL STONES MAY
ACCUMULATE TO A FEW INCHES. MOTORISTS ARE CAUTIONED TO SLOW DOWN
WHEN DRIVING ON HAIL COVER ROADWAYS. OTHER STORMS CAPABLE OF SMALL
HAIL MAY FORM OVER NORTHERN JEFFERSON....SOUTHWEST ARAPAHOE AND
BROOMFIELD COUNTIES BY 345 PM MDT.

LOCATIONS IMPACTED INCLUDE...
WESTERN DENVER...LAKEWOOD...SOUTHWESTERN THORNTON...ARVADA...
WESTMINSTER...SOUTHWESTERN CENTENNIAL...BROOMFIELD...HIGHLANDS
RANCH...LITTLETON...SOUTHWESTERN NORTHGLENN...ENGLEWOOD...WHEAT
RIDGE...GOLDEN...GREENWOOD VILLAGE...EVERGREEN...FEDERAL HEIGHTS...
SHERIDAN...MORRISON...FLOYD HILL AND TINY TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY ALSO PRODUCE GUSTY WINDS.

&&

LAT...LON 3960 10547 3966 10547 3964 10544 3967 10544
      3966 10540 3969 10546 3972 10542 3973 10548
      3981 10545 3982 10545 3981 10544 3979 10543
      3979 10540 3983 10546 3997 10501 3953 10491
      3952 10498 3948 10497
TIME...MOT...LOC 2100Z 253DEG 11KT 3975 10537

BAKER

The radar

The Pueblo radar (KPUX), 84 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Lincoln

When
May 8, 2:10 PM MST
Where
Lincoln County, 8.74 mi SW of Bagdad
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.080, -103.620

A tornado touched down briefly. No damage was reported.

Tornado, Lincoln

When
May 8, 2:27 PM MST
Where
Lincoln County, 7.7 mi SW of Hugo
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.050, -103.570

A tornado touched down briefly in an open field. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513661, 513662.